Minnesota, 2020

Hail in Minnesota, June 1, 2020

June 1, 2020 · NWS FGF · 2 events in 1 county or zone

A lone thunderstorm formed south of Richwood, in Becker County, and quickly intensified. It dropped large hail over Height of Land Lake, east of Detroit Lakes, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A lone thunderstorm formed south of Richwood, in Becker County, and quickly intensified. It dropped large hail over Height of Land Lake, east of Detroit Lakes, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 1, 5:39 PM CST, 1 hour earlier.

Area forecast discussion, Jun 1, 5:39 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Grand Forks ND
639 PM CDT Mon Jun 1 2020

.UPDATE...
Issued at 629 PM CDT Mon Jun 1 2020

Isolated convection is forming along a theta-e boundary this
afternoon. Added a slight chance for showers and storms this
afternoon, mainly for portions of Becker, Hubbard, and Wadena
counties. Otherwise, tonight is expected to remain quiet with lows
falling into the 50s to lower 60s.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 311 PM CDT Mon Jun 1 2020

Primary concern and impacts look to be related to shower and
thunderstorm chances in the far southern valley tomorrow into west
central MN where a few strong and marginally severe storms are
possible with hail up to an inch and wind gusts to 60mph the
threats. Other activity is possible further north with less
instability and shear a weaker convective signal is expected.

Tonight quiet weather is expected as weak sfc high pressure and
ridging bring light winds and clear skies. Lows will be in the 50s
north and 60s south. Towards morning clouds increase from the west
and will bring in chance of thunderstorms for Tuesday morning as
a 500mb short wave moves across the top of the ridging riding
along the SD/ND border. Placement of the instability axis
overnight will define how convection evolves into the morning
with some guidance bringing organized activity into the southern
area by 12Z and other guidance depicting weak showers in the
north. Nonetheless temps will be in the 70s and 80s for highs and
most convection is expected to be south or east of the area by
early evening.

.LONG TERM...(Wednesday through Monday)
Issued at 311 PM CDT Mon Jun 1 2020

The long term period is highlighted by above normal temperatures
with periodic chances for showers and thunderstorms, particularly
this weekend into next week.

Wed - Thu: Upper ridge over the central CONUS starts to flatten as a
small jet streak on the base of a shortwave trough promotes an upper
low off the Southwest coast to cut off. The aforementioned jet
streak will move east along the international border pushing a
surface low through southern Canada Wednesday and Thursday. This low
drags an attendant cold front through North Dakota during this
timeframe. A brief period of warm air and moisture advection ahead
of the front will promote shower and thunderstorm chances. At this
time there is not a high chance for strong to severe storms
associated with this frontal passage due to Monday's frontal passage
already scouring away the bulk of higher theta-e content, along with
overnight timing of the cold fropa not aligning with peak daytime
heating. Additionally, better forcing for ascent like LLJ placement
and upper support are currently progged to remain focused within
Canada. Still, some convection will be possible with best chances
late Wednesday. Should instability trend higher, organized
convection will be possible given the growing kinematics as the jet
streak nosing into the region increases winds aloft. So while the
probability for strong to severe storms is low Wednesday and
Thursday, it does bare monitoring. While daytime temperatures will
reach into the 80s ahead of the front, a brief cool down towards
seasonally normal temperatures in the 70s is expected behind the
front late in the work week.

Fri - Mon: Behind the mid week cold front and as the jet streak
exits east, the upper pattern amplifies again with ridging
redeveloping over the central CONUS coupled with upper troughing
over the Pac NW. The Southwest cut off low gets absorbed back into
the jet stream lee of the Pac NW trough. General consensus within
guidance brings this low into the northern High Plains, possibly
into the Northern Plains this weekend, increasing precip chances
over the region around this weekend. Additionally, the upper trough
slowly pushes east putting the Dakotas under southwest flow aloft
late this weekend into next week. Climatologically speaking, this
pattern favors increased precip chances. Ensemble guidance is also
highlighting the Saturday through Monday timeframe as a period of
increased precip activity as noted by the NAEFS PW and IVT upper
percentile values over the Dakotas as well as the GEFS M-Climate QPF
already in the 99.9 percentile for this time period. Synoptically
this also increases thunderstorm and heavy rain chances given the
draw of deep moisture content from the south and forcing mechanisms
to utilize this content. It is still too early to comment on
mesoscale features that dictate severe chances. A return to warmer
than average temperatures are also likely with highs back into the
80s, possibly higher.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 629 PM CDT Mon Jun 1 2020

Look for VFR conditions through the TAF period with north to
northwest winds. Gusts this afternoon remain in the 20 to 25 knot
range, but will diminish as sunset approaches with most areas
seeing 10 knots or less overnight. An isolated thunderstorm or two
is possible this afternoon to the south of KBJI, with chances
diminishing through the late afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Lynch
SHORT TERM...JK
LONG TERM...CJ
AVIATION...Lynch
Hazardous weather outlook, Jun 1, 12:05 PM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
105 PM CDT Mon Jun 1 2020

MNZ029>031-040-NDZ049-052-053-021815-
Wilkin-West Otter Tail-East Otter Tail-Grant-Ransom-Sargent-
Richland-
105 PM CDT Mon Jun 1 2020

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a risk for some isolated severe thunderstorms Tuesday.
The better chances will be over South Dakota and central
Minnesota, but a few storms with hail up to an inch and wind gusts
to 60 mph could move into far southeastern North Dakota and west
central Minnesota.

Periodic thunderstorm chances exist through the week and into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027-028-032-NDZ006>008-014>016-024-
026>030-038-039-054-021815-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wadena-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
105 PM CDT Mon Jun 1 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorm chances exist through the week and into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 1, 5:15 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
615 PM CDT Mon Jun 1 2020

MNZ024-027-028-032-020015-
West Becker MN-Wadena MN-East Becker MN-Hubbard MN-
615 PM CDT Mon Jun 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUBBARD...NORTH CENTRAL
WADENA AND EAST CENTRAL BECKER COUNTIES UNTIL 715 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richwood, or 10 miles northeast of Detroit Lakes, moving east at 40
mph.

Penny size hail will be possible with this storm.

This strong thunderstorm will be near...
  Height Of Land Lake around 625 PM CDT.
  Toad Lake around 635 PM CDT.
  Ponsford, Pine Point and Snellman around 640 PM CDT.
  Osage around 650 PM CDT.
  Park Rapids around 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4687 9588 4705 9586 4704 9477 4677 9479
TIME...MOT...LOC 2314Z 274DEG 35KT 4696 9575

VG

The radar

The Fargo/Grand Forks radar (KMVX), 146 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Becker

When
June 1, 6:39 PM CST
Where
Becker County, 4.02 mi ESE of Rochert
Measured
1 in hail
Reported by
Social Media
Coordinates
46.880, -95.640

Hail, Becker

When
June 1, 6:42 PM CST
Where
Becker County, 6.73 mi ESE of Rochert
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.860, -95.590

Quarter sized hail and 0.49 inches of rain was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886186, 886187.